I neglected to include the Namenda pills in my daily regimen for an unknown number of days, and noticed it only on Wednesday night 7/27. It may have been only two days that I skipped, or it may have been five, but my best guess is that it was six days. I have an eight-day pill organizer. The pill was missing from the Wednesday and Thursday slots, and I assume that means it was missing from all the previous slots. Wednesday and Thursday were the last two days left, and I refilled the organizer on Friday, and included the Namenda then.
This drug may possibly be slowing my ALS, but the most noticeable impact has been on reducing the "lability," or inappropriate laughing (in my case). My tendency to laugh had gotten so bad, in my view, that I felt my family must feel that it was like living with a mentally unbalanced person. I worried about the impact on the kids. Even though my cognition and emotions were normal, my body was laughing and laughing. It was out of control.
The Namenda rapidly and dramatically reduced the lability. Previously I had often been unable to communicate, or to stop laughing. Subsequent to the drug, I had some inappropriate smiling, or a few unwanted chortles, but could retain enough control to make myself understood. I could carry on an actual conversation. I no longer felt that I appeared to be insane.
What happened during the six days that I was off the drug is that I began to notice a mild resurgence of lability. I wondered if maybe the body begins to develop a resistance to the drug, or if perhaps my condition had progressed to the point that a higher dose was needed. I had been taking 10 mg per day, whereas I understand that most Alzheimer's patients using the drug take 20 mg daily.
I even spoke to my lovely wife and told her that I felt a creeping return of lability. Things were beginning to cause more inappropriate laughing, more easily. It was not a dramatic shift, but I did notice it. It was probably Monday or Tuesday that I mentioned it to her. I am going to guess it was Tuesday, the day before I discovered the pill was missing from my regimen.
I conclude that Namenda rapidly controls lability, and that withdrawal of the drug only gradually permits resumption of the symptom.